Context: Fluoropyrimidines constitute the backbone of chemotherapy regimens for GI tumors, including pancreatic cancer where it is used either as a radiosensitizer or as second-line after failing gemcitabine. While normal dihydropyrimidine dehydrogenase (DPD) enzyme activity is rate limiting in 5-fluorouracil (5-FU) catabolism, its deficiency could increase concentrations of bioavailable 5-FU anabolic products leading to 5-FU related toxicity syndrome. The most common toxicities include myelosuppression, stomatitis, neuropathy, and diarrhea. The prevalence of this autosommal codominently inherited pharmacogenetic syndrome is approximately 3-5% in the Caucasian population and 8% in the African-American population. Case report: We present here a case of an African-American patient with pancreatic cancer who developed a desquamative skin rash on the face, tunk, and forearms as the worst rash (grade 3) following 5-FU bolus that led to the investigation of DPD enzyme. Measurement of DPD activity by radioisotopic assay methods described previously revealed an abnormally low level of 0.087 nmol/min/mg protein (reference range: 0.182-0.688 nmol/min/mg protein). She was treated toxicity with intravenous steroids and antihistamine therapy. Further 5-FU therapy was discontinued. Conclusions: This case suggest that the pattern of toxicities associated with 5-FU can vary, especially in patients with different ethnic backgrounds (whites versus non-whites). These findings become of further importance as our recent study suggests that DPD deficiency may be more common among African-Americans.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of the Pancreas|
|State||Published - Mar 2008|
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism